Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 5, 2023, 8:19 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2023, 8:19 PM EDT (00:19 UTC)
- Expired
- Apr 5, 2023, 8:45 PM EDT
- In force
- 26 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:32 PM EDT | TSTM WND DMG | 1 W Hooversville, PA | TREE DOWN. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
559
WUUS51 KCTP 060019
SVRCTP
PAC021-111-060045-
/O.NEW.KCTP.SV.W.0009.230406T0019Z-230406T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
819 PM EDT Wed Apr 5 2023
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southwestern Cambria County in central Pennsylvania...
Northeastern Somerset County in south central Pennsylvania...
* Until 845 PM EDT.
* At 819 PM EDT, a severe thunderstorm was located over Acosta,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Acosta around 820 PM EDT.
Boswell and Jerome around 830 PM EDT.
Windber around 840 PM EDT.
Other locations impacted by this severe thunderstorm include Benson,
Lorain, Hooversville, Jennerstown and Elim.
This includes The Pennsylvania Turnpike from mile markers 100 to 108.
This includes the following highways...
Route 30 from the Westmoreland county line to east of Stoystown.
Route 219 from north of Somerset to Geistown.
The Johnstown Expressway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay inside a well built structure and keep away from windows.
&&
LAT...LON 4012 7920 4011 7919 4012 7917 4016 7916
4018 7913 4020 7913 4025 7908 4033 7902
4036 7899 4019 7869 4014 7871 4002 7918
4011 7923
TIME...MOT...LOC 0019Z 240DEG 38KT 4010 7914
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dangelo1 follow-up statement
806
WWUS51 KCTP 060035
SVSCTP
Severe Weather Statement
National Weather Service State College PA
835 PM EDT Wed Apr 5 2023
PAC021-111-060045-
/O.CON.KCTP.SV.W.0009.000000T0000Z-230406T0045Z/
Cambria PA-Somerset PA-
835 PM EDT Wed Apr 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN CAMBRIA AND NORTHEASTERN SOMERSET COUNTIES...
At 835 PM EDT, a severe thunderstorm was located over Windber, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Cambria and northeastern Somerset Counties, including
the following locations... Benson, Lorain, Hooversville, Elim and
Stoystown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay inside a well built structure and keep away from windows.
&&
LAT...LON 4023 7903 4033 7902 4036 7899 4019 7869
4014 7871 4007 7902
TIME...MOT...LOC 0035Z 241DEG 40KT 4020 7884
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:51 PM EDT, 28 minutes earlier.
Area forecast discussion, Apr 5, 7:51 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service State College PA 751 PM EDT Wed Apr 5 2023 .SYNOPSIS... A cold front will cross central Pennsylvania tonight accompanied by scattered showers and a few gusty thunderstorms in some areas. The front won't clear southeast Pennsylvania until mid to late Thursday morning. High pressure building in behind the cold front will dominate Pennsylvania's weather from Friday into next week. && .NEAR TERM /UNTIL 7 AM THURSDAY MORNING/... Most showers ahead of the main cluster over OH are weak and never made much more than sprinkles. Some ltg here and there. But, a strong short wave trough/MCV is approaching from ern OH, now. That should continue to drive the current cluster/line of storms into PA. Environment is not as helpful to allow sustained deep/severe convection as it gets close to the CWA border. We should see some weakening to the storms as they approach. But, the shear is still very strong and instability still present at this late hour. This is evident with the isold/sct SHRA popping up over WV and even into Central PA. Will continue to keep an eye on these storms, but expect them to weaken slightly as they arrive. That be enough to keep them below severe limits. Wind damage is the most likely problem, if any can stay tall enough to keep on truckin'. This is a pre-frontal trough, as the real wind/moisture change is well behind it. Prev... Prefrontal showers associated with a mid level shortwave have produced brief moderate downpours and a few lightning strikes/flashes as they initiated and moved off of the higher terrain of the Alleghenies. These non-severe cells continue to work ENE into as deeper layer moisure is advected northeastward ahead of the advancing cold front now reaching western Ohio. In between the air mass remains conditionally unstable, but with little trigger to generate additional activity. A more stratiform area of showers is now pushing through eastern OH well ahead of the rope-like frontal band structure which is the main severe weather threat for the Ohio Valley and perhaps the NW Mountains late this afternoon and evening. Model mean capes rise to near 1000J/kg during the afternoon over the NW Mtns in conjunction with 0-6km shear of 45-50kts. This environment would be capable of maintaining a supercell with a brief tornado in vicinity of the front. Rainfall ahead of the main cold frontal band leaves us uncertain of how much instability will accompany the strongest shear invof the front, and NW PA may see stronger storms along that boundary survive to produce a thunderstorm wind threat. This is not imminent at the moment however and will be watched over the next few hours. The prospects for severe weather diminish progressively further east, where less favorable shear and instability profiles are noted. Dissipating convection is the form of scattered showers and thunderstorms should accompany the arrival of the cold front tonight. Surging moisture with +3SD pwats ahead of the front will result in an unseasonably warm night with new record high mins (maximins) possible in some locations. && .SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... The slow moving cold front will be located over the Ridge and Valley region of southeast PA early Thursday morning and will cross the Lower Susq River Valley by mid to late morning. SPC has shrunken its MRGL area which now barely touches my CWA, but the potential is there for a locally stronger storm to sprout before the front clears Lancaster or York Counties Thursday morning. The slow moving front will clear southeast and south central PA by early afternoon with drier air and just slightly breezy conditions arriving as a sprawling area of Canadian high pressure builds from the Upper Midwest to the mid Mississippi River Valley, western and central GLAKS and Ohio Valley Thursday night. The high and associated low-pwat air mass is progged to build into the region Thursday night and Friday, providing fair and seasonable conditions. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A strong high pressure system will build into the northeast for the weekend and into the first days of next week, bringing dry and cool weather. Clearing skies are expected across the north on Saturday, but some cloud cover will linger across the south associated with a stalling cold front in the southeast. High pressure moves off to the east on Sunday, southerly flow and plenty of sunshine will lead to a warming trend into next week. A moisture starved short wave will move overhead Monday into Tuesday, bringing some cloudiness and perhaps a shower or two across the northern tier. Any precipitation looks to taper off by Tuesday evening. An upper level ridge builds into the middle of next week, bringing warmer temperatures to central PA. This trend echoes the CPC 8-14 Day Outlook that outlines a very high chance of above average temperatures and below average precipitation through the middle of April. The growing season should take full effect in the coming week or two, but we'll have to keep a close eye on fire weather before green up is complete. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR conditions continue areawide currently for the 0Z package. A cold front will bring a line of rain and thunderstorms will be moving in from the west, with a mixture of rain showers and thunderstorms added to mainly the western sites while VCSH prevails for LNS/MDT. This cold front cold also bring out MVFR ceilings as it passes through higher elevation sites, with sites likely experiencing MVFR by the morning hours. LLWS has prevailed in this TAF package tonight mainly for BFD/JST/MDT/LNS. Outlook... Thu...Chance of PM showers/thunderstorms. A few storms may be severe towards MDT/LNS. Fri-Sun...Return to dry weather, VFR conditions. Mon...Mainly VFR. Rain possible for BFD/IPT in the PM hours. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald/Dangelo SHORT TERM...DeVoir/Fitzgerald LONG TERM...Banghoff/NPB AVIATION...NPB
Hazardous weather outlook, Apr 5, 4:33 AM EDT, 15 hours 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 433 AM EDT Wed Apr 5 2023 PAZ042-053-058-059-060845- Sullivan-Columbia-Schuylkill-Lebanon- 433 AM EDT Wed Apr 5 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-060845- Warren-McKean-Potter-Elk-Cameron- 433 AM EDT Wed Apr 5 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>028-033>037-041-045-046-049>052-056-057-063-064- 060845- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Tioga-Northern Lycoming-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Perry-Dauphin-Cumberland-Adams- 433 AM EDT Wed Apr 5 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms are possible this afternoon and evening, a few of which could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ065-066-060845- York-Lancaster- 433 AM EDT Wed Apr 5 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible early Thursday afternoon, a few of which could produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 5, 8:08 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
808 PM EDT Wed Apr 5 2023
PAZ024-033-060045-
Somerset PA-Cambria PA-
808 PM EDT Wed Apr 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES THROUGH 845 PM EDT...
At 807 PM EDT, Doppler radar was tracking a strong thunderstorm near
Somerset, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Boswell, Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville,
Paint, Jerome, South Fork, Scalp Level, Sidman, St. Michael, Dunlo
and Daisytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4009 7925 4010 7923 4012 7921 4011 7919
4012 7917 4016 7916 4018 7913 4020 7913
4036 7900 4042 7896 4046 7891 4026 7865
4018 7869 3999 7931 4001 7932
TIME...MOT...LOC 0007Z 235DEG 38KT 4009 7925
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BanghoffSpecial weather statement, Apr 5, 8:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
811 PM EDT Wed Apr 5 2023
PAZ026-034-035-060045-
Bedford PA-Fulton PA-Huntingdon PA-
811 PM EDT Wed Apr 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEDFORD...
SOUTHWESTERN HUNTINGDON AND NORTH CENTRAL FULTON COUNTIES THROUGH 845
PM EDT...
At 811 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Bedford, Everett, Waterfall, Wells Tannery, Dudley, Valley-Hi, Trough
Creek State Park, Saxton, Broad Top City, Three Springs, Saltillo,
Defiance, Hopewell, Cassville, Coalmont and Shade Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3995 7841 4004 7851 4038 7809 4016 7785
TIME...MOT...LOC 0011Z 235DEG 38KT 4004 7839
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BanghoffSpecial weather statement, Apr 5, 8:17 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
817 PM EDT Wed Apr 5 2023
PAZ025-026-060045-
Blair PA-Huntingdon PA-
817 PM EDT Wed Apr 5 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HUNTINGDON AND EAST
CENTRAL BLAIR COUNTIES THROUGH 845 PM EDT...
At 817 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntingdon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Huntingdon, Whipple Dam State Park, Mcalevys Fort, Petersburg,
Alexandria and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 7821 4070 7797 4069 7794 4074 7783
4072 7777 4073 7772 4072 7771 4072 7768
4069 7771 4068 7770 4068 7768 4061 7779
4055 7784 4045 7815
TIME...MOT...LOC 0017Z 234DEG 37KT 4051 7811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:08 PM EDT | Special Weather Statement | CTP | Somerset | 37 min |
| Apr 5, 8:11 PM EDT | Special Weather Statement | CTP | Fulton | 34 min |
| Apr 5, 8:17 PM EDT | Special Weather Statement | CTP | Huntingdon | 28 min |
| Apr 5, 8:40 PM EDT | Special Weather Statement | CTP | Centre | 35 min |
| Apr 5, 8:44 PM EDT | Special Weather Statement | CTP | Cambria | 46 min |
| Apr 5, 8:44 PM EDT | Special Weather Statement | CTP | Mifflin | 31 min |
| Apr 5, 8:57 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 33 min |
| Apr 5, 9:31 PM EDT | Special Weather Statement | CTP | Cambria, Somerset | 29 min |
| Apr 5, 9:34 PM EDT | Special Weather Statement | CTP | Centre | 26 min |
| Apr 5, 9:38 PM EDT | Special Weather Statement | CTP | Huntingdon | 37 min |
| Apr 5, 9:57 PM EDT | Special Weather Statement | CTP | Clinton | 33 min |
| Apr 5, 9:57 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Somerset | 48 min |
| Apr 5, 10:05 PM EDT | Special Weather Statement | CTP | Potter, Tioga | 55 min |
| Apr 5, 10:10 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 35 min |
| Apr 5, 10:20 PM EDT | Special Weather Statement | CTP | Blair | 25 min |
| Apr 5, 10:25 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Huntingdon | 50 min |
| Apr 5, 10:26 PM EDT | Special Weather Statement | CTP | Lycoming | 34 min |
| Apr 5, 10:35 PM EDT | Special Weather Statement | CTP | Centre | 40 min |
| Apr 5, 10:42 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 48 min |
| Apr 5, 10:42 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 18 min |
| Apr 5, 11:17 PM EDT | Special Weather Statement | CTP | Clinton, Juniata, Lycoming, Mifflin, Union | 43 min |
| Apr 5, 11:40 PM EDT | Special Weather Statement | CTP | Franklin | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.